NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 30, 3:12 PM EST, 1 hour 48 minutes earlier.
Area forecast discussion, Mar 30, 3:12 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
412 PM EDT Wed Mar 30 2022
.SHORT TERM...(Tonight and Thursday)...
Key Messages:
1. A climatologically high-end mountain wave event is occurring
this afternoon and into tonight. Gusts 80 to 90 mph still seem
likely, and possibly close to the 100 mph range. Outside of the
mountains, gusts up to 50 mph are expected in some areas.
2. Critical Fire Danger levels are expected through tonight over
the Smoky mountains with low relative humidity values and high
winds continuing, otherwise lowering after sunset elsewhere.
3. Incoming showers and thunderstorms moving into the forecast
area after midnight, pushing east of the Appalachians Thursday
morning. The threat of severe storms will be possible late tonight
into early Thursday as showers and a few storms move across with
some high winds the main threat.
Discussion:
A very warm day this afternoon across the forecast area with With
impressive wind fields as strengthening cold front moves into the
Mississippi Valley this afternoon. The pressure difference between
the surface high off the North Carolina coast and lower pressure
near the Mississippi Valley is creating south winds 20 to 30 mph
with gusts over 40 mph in the valleys and over 60 mph in the
foothills of the Appalchians. Several active fires are burning
this afternoon. Temperatures reached the upper 70s to lower 80s
with dew points still in the 30s and 40s putting relative humidity
values below 30 percent in much of the area. Some locations around
20 percent. The high fire danger and high winds will continue
through sunset as the band of showers and thunderstorms move only
very slowly east. The red flag warning for the Smoky Mountains
will continue overnight. Power outages and downed trees are also
possible ahead of the precipitation tonight as the low level jet
increases ahead of the front.
As the cold front associated with the strong upper cyclone to the
northwest pushes east through TN tonight. A squall line along the
Mississippi River now will race east through TN/MS/AL and reach
East TN after midnight. Current trends in guidance show this
will decay when it reaches the Cumberland Plateau. Despite strong
shear, instability is still lacking during the late overnight
period. A small chance of damaging winds outside of the winds
ahead of the system is possible on the southern plateau and near
Chattanooga. Think the downslope winds ahead of the precipitation
and and fire weather concerns will be more significant. Thursday
the front shifts east of the Appalachians during the morning and
early afternoon. A chance of showers and a few storms will be
possible across northeast Tennessee and southwest Virginia through
early afternoon with clearing from the southwest. Highs may come
early in the upper 60s to lower 70s. Winds will still be somewhat
gusty around 10 to 15 mph from the southwest and gusts to around
30 mph behind the cold front.
TD
.LONG TERM...(Thursday Night through Wednesday)...
Key Messages:
1. Temperatures will be seasonally cool on Friday and gradually warm
to above normal temperatures by early next week.
2. Aside from a slight chance of precip Saturday, the region will
remain mostly dry until showers, and perhaps some thunder, return
Tuesday evening into Wednesday.
Discussion:
The weather pattern starts to tone down to begin the long term
period as any lingering precipitation dissipates and moves out of
the region late Thursday night while the surface low departs to the
northeast. Additionally, winds on Friday will be lower relative to
previous days, although, some gusts upwards of 20mph cannot be ruled
out NE of Knoxville into SW VA and along the East Tennessee
mountains in closer proximity to the surface low. In regards to
temperatures, the region will kick off the month of April with highs
generally around 5 degrees below seasonal normals as surface high
pressure sets in.
Heading into the weekend, temperatures will rebound back to near
normal as a shortwave cycles through the region. NBM has populated
with some slight chance PoPs, however, any rain would be fairly
insignificant given the moisture starved environment shown by PWAT
values under 0.75" and dewpoints in the 30s. Temperatures will
continue to rise into early next week as slight height increases
take place among weak ridging, resulting in above normal highs. The
next point of interest will be a weather system approaching from the
west Tuesday. The event remains too far out to get in-depth with at
this time, however, it currently looks that precipitation will
return to the region Tuesday afternoon and into Wednesday along with
the possibility of some thunder.
KS
&&
.AVIATION...
18Z TAF DISCUSSION.
VFR conditions continue through late this evening through the
early morning hours before a line of showers and thunderstorms
move in from the west. Best chances for any TSRA and MVFR categories
will be at KCHA between about 04 and 08Z, so just have SHRA mentioned
at KTYS. KTRI will be last to see showers as downslope flow may
keep rain at bay until about 09 to 12z. Very strong gradient winds
will yield gusts to around 40kt at all sites later this afternoon
and into the early evening. Winds should decrease in the evening
after 00Z but may increase again ahead of the showers later
tonight.
TD
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 58 68 42 63 39 / 100 30 0 0 0
Knoxville McGhee Tyson Airport, TN 58 71 43 60 36 / 100 60 10 0 0
Oak Ridge, TN 57 69 41 60 35 / 90 50 10 0 0
Tri Cities Airport, TN 56 73 42 55 32 / 80 70 30 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 6 AM EDT Thursday for Cherokee-Clay.
TN...High Wind Warning until 6 AM EDT Thursday for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
Red Flag Warning until 6 AM EDT Thursday for Blount Smoky
Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains.
Red Flag Warning until 8 PM EDT this evening for Anderson-
Campbell-Claiborne-Grainger-Hamblen-Hancock-Hawkins-
Jefferson-Johnson-Knox-Loudon-Morgan-North Sevier-Northwest
Blount-Northwest Carter-Northwest Cocke-Northwest Greene-
Roane-Scott TN-Southeast Carter-Southeast Greene-Sullivan-
Unicoi-Union-Washington TN.
Wind Advisory until 6 AM EDT /5 AM CDT/ Thursday for Anderson-
Bledsoe-Bradley-Campbell-Claiborne-East Polk-Grainger-
Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-Loudon-
Marion-McMinn-Meigs-Morgan-North Sevier-Northwest Blount-
Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
Monroe-Rhea-Roane-Scott TN-Sequatchie-Sullivan-Union-
Washington TN-West Polk.
VA...High Wind Warning until 6 AM EDT Thursday for Russell-Washington
VA.
Red Flag Warning until 8 PM EDT this evening for Lee-Russell-
Scott VA-Washington VA-Wise.
Wind Advisory until 6 AM EDT Thursday for Lee-Scott VA-Wise.
&&Special weather statement, Mar 30, 4:19 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
519 PM EDT Wed Mar 30 2022
NCZ060-061-TNZ081>087-098>102-310500-
Cherokee-Clay-Sequatchie-Bledsoe-Rhea-Meigs-McMinn-
Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam,
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville,
Tusquitee, Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland,
Palio, Melvine, Mount Crest, Pikeville, Brayton, Dayton,
Evensville, Old Washington, Grandview, Spring City, Big Spring,
Athens, Clear Water, Dentville, Etowah, Sweetwater, Madisonville,
Bullet Creek, Citico, Coker Creek, South Pittsburg,
Haletown (Guild), Jasper, Martin Springs, Whitwell,
Powells Crossroads, Monteagle, Chattanooga, Lookout Mountain,
Signal Mountain, Cleveland, Tasso, Conasauga, Archville, Benton,
Parksville, Reliance, Big Frog Mountain, Ducktown, and Turtletown
519 PM EDT Wed Mar 30 2022 /419 PM CDT Wed Mar 30 2022/
...INCREASED FIRE DANGER EXPECTED THIS AFTERNOON AND EVENING...
Afternoon relative humidity values have dropped to between 20 and
25 percent across much of the southern valley. Furthermore, south
winds sustained between 10-15 MPH will continue into this evening
with gusts upwards of 35 MPH. All of these factors will lead to
increased fire danger levels across the forecast area.
Please refer to your local burn permitting authorities on whether
you can burn today. Use extreme caution when burning as fires may
get out of hand quickly under these conditions.
Diegan